Reported Adverse Drug Reaction Cases
- ADRAC. Fluoroquinolones and tendon disorders. Australian Adverse Drug Reactions Bulletin 2002;21:15
Fluoroquinolone antibiotics ...Remember tendon disorders
Since the beginning of 2005, ADRAC has received 16 cases of tendon disorders, predominantly Achilles tendinitis. Eleven of these cases have involved the fluoroquinolones.*
ADRAC reminds prescribers that there is an increased risk of tendinitis or even tendon rupture with all fluoroquinolones.1 Of the 213 cases of tendinitis or tendon rupture reported to ADRAC, over 80% have involved fluoroquinolones. In addition to fluoroquinolone use, increasing age and concomitant corticosteroid use are established risk factors.
Patients should be advised to be alert for pain or discomfort in the Achilles tendon or calf and to inform their doctors and cease taking the medicine if this occurs.Reference
Australian Adverse Drug Reactions Bulletin
Volume 25, Number 1, February 2006